Arizona, 2014

Damaging Wind in Arizona, July 31, 2014

July 31, 2014 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across portions of the greater Phoenix metropolitan area during the evening hours on July 31st, and they affected communities such as Buckeye. Some of the stronger storms produced damaging microburst winds estimated to be at least 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of the greater Phoenix metropolitan area during the evening hours on July 31st, and they affected communities such as Buckeye. Some of the stronger storms produced damaging microburst winds estimated to be at least 70 mph. The strong winds produced significant damage in Buckeye; they flipped over at least 10 RV trailers and some injuries were reported. Severe Thunderstorm Warnings were in effect for the affected area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 31, 1:55 PM MST, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 31, 1:55 PM MST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
155 PM MST THU JUL 31 2014

.SYNOPSIS...
A LOW GRADE MONSOON EVENING IS ANTICIPATED TONIGHT WITH JUST A
SLIGHT CHANCE FOR THUNDERSTORMS FORECAST OVER THE LOWER CENTRAL
DESERTS. EXPECT AN UPTREND IN THUNDERSTORM CHANCES EXPANDING FROM
EAST TO WEST FRIDAY THROUGH SUNDAY. ACCORDINGLY...TEMPERATURES WILL
NOT BE AS HOT. BY SUNDAY HIGH TEMPERATURES IN THE CENTRAL DESERTS
WILL LIKELY LOWER INTO THE 90S. NEXT WEEK...A DOWNTREND IN
THUNDERSTORM CHANCES AND STEADILY WARMING HIGH TEMPERATURES IS
ANTICIPATED AS DRIER AIR FILTERS IN FROM THE WEST.

&&

.DISCUSSION...
TONIGHT...
UPPER HIGH REMAINS CENTERED TO OUR SOUTH NEAR THE MEXICAN BORDER
THIS EVENING...ALLOWING FOR A SOMEWHAT DRIER SWLY TO WLY FLOW ALOFT
TO AFFECT SRN/CENTRAL ARIZONA. AT 2 PM IR IMAGERY SHOWED
CONSIDERABLE MAINLY HIGH CLOUDS ACROSS THE LOWER DESERT OF SERN CA
AND ARIZONA...A RESULT OF A DECAYED CONVECTIVE COMPLEX THAT FORMED
OVER NWRN MEXICO LAST NIGHT. THE CLOUDS ALONG WITH SLIGHTLY
INCREASED HUMIDITY LEVELS ALLOWED TEMPERATURES TO FALL OFF SLIGHTLY
COMPARED TO YESTERDAY AND THEY DROPPED BELOW EXCESSIVE HEAT WARNING
THRESHOLDS. AS A RESULT THE HEAT WARNING WAS CANCELLED EARLIER THIS
AFTERNOON FOR SOUTHEAST CALIFORNIA. SURFACE DEWPOINTS OVER THE LOWER
DESERTS WERE RUNNING IN THE LOW TO MID 50S EARLY THIS AFTERNOON AND
PWAT VALUES WERE AROUND 1.4 INCHES. WITH WEAK WIND FIELDS ALOFT...
UNFAVORABLE WESTERLY STEERING FLOW AND LIMITED LOW LEVEL MOISTURE...
CHANCES FOR STORMS TONIGHT OVER THE LOWER AZ DESERT ARE MEAGER.
EXPECT A LOW GRADE MONSOON EVENING WITH POPS RUNNING AROUND 10-15
PERCENT UNDER PARTLY CLOUDY SKIES.

FRIDAY THROUGH SUNDAY...
MODEL REMAIN VERY CONSISTENT IN CALLING FOR A MARKED INCREASE IN
MOISTURE DURING THE PERIOD...WITH THE FLOW BECOMING MORE CLASSICALLY
MONSOONAL. STEERING FLOW CHANGES FROM WEAK WEST TO STRONGER OUT OF
THE SOUTHEAST AND SOUTH...AND MOISTURE SPREADS WESTWARD ACROSS THE
LOWER DESERTS WITH PWAT VALUES CLIMBING TO NEARLY 2 INCHES IN SOME
LOCATIONS BY SATURDAY AFTERNOON. OF COURSE...THERE ARE MODEL
DIFFERENCES REGARDING THE DISTURBANCES IN THE UPPER FLOW BUT MOST OF
THE GUIDANCES SUGGEST THAT AN INVERTED TROF WILL ROTATE AROUND THE
HIGH AND INTO WESTERN AZ BY SATURDAY...AND FLOW ALOFT WILL BECOME
STRONGER AND MORE DIFLUENT BY THAT TIME. CAPE/INSTABILITY ALSO
UPRAMPS AND CORRESPONDINGLY WE HAVE A SIGNIFICANTLY INCREASING POP
TREND WITH THE HIGHEST NUMBERS FOR SATURDAY AFTERNOON AND EVENING.
BY THAT TIME EXPECT 30-35 PERCENT OVER MOST OF THE LOWER
DESERTS...WITH VALUES AROUND 60 PERCENT IN THE HIGHER TERRAIN EAST
OF PHOENIX. INCREASING CLOUDS/MOISTURE WILL RESULT IN A SHARP
DOWNTURN IN HIGH TEMPERATURES DURING THE PERIOD WITH WELL BELOW
NORMAL HIGHS FORECAST FOR THE WEEKEND. BY SUNDAY...GIVEN THE
EXPECTED CONVECTION OVERNIGHT ON SAT NIGHT...WE SHOULD SEE HIGHS IN
THE 90S ACROSS MUCH OF THE LOWER DESERTS AND WE LOWERED THE HIGH FOR
PHOENIX TO JUST 97 DEGREES.

MONDAY THROUGH THURSDAY...
THE FIRST HALF OF THE NEXT WORKWEEK CONTINUES TO LOOK LIKE A
DOWNTREND IN STORM ACTIVITY AS THE INVERTED TROUGH DEPARTS AND DRIER
AIR MOVES INTO THE REGION...AT FIRST FROM WESTERLY FLOW THEN
NORTHERLY. ACCORDINGLY...POPS RETREAT EASTWARD AND TEMPS SLOWLY
CLIMB.

&&

.AVIATION...
SOUTH-CENTRAL AND SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA...INCLUDING KPHX...KIWA...KSDL...KIPL...AND KBLH...

CONSIDERABLE MID AND HIGH CLOUDINESS IS EXPECTED TO CONTINUE OVER
THE ENTIRE REGION THROUGH THE TAF PERIOD AS INCREASING SOUTHERLY
FLOW CONTINUES TO IMPORT MOISTURE INTO THE DESERT SOUTHWEST.
ALTHOUGH THUNDERSTORMS ARE NOT EXPECTED TO AFFECT THE TERMINALS AT
THIS TIME...THERE IS A CHANCE THAT OUTFLOWS FROM DISTANT STORMS TO
THE NORTH COULD AFFECT THE WINDS AT THE PHX AREA TERMINALS THIS
EVENING...WITH OUTFLOWS FROM STORMS OVER SE AZ ENHANCING THE TYPICAL
LATE-EVENING EASTERLY WINDS LATER TONIGHT. WINDS AT BOTH THE SE CA
TAF SITES WILL REMAIN MOSTLY OUT OF A SOUTHERLY TO SOUTHEASTERLY
DIRECTION THROUGH THE TAF PERIOD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
MOISTURE WILL RETURN TO THE AREA BY THE WEEKEND WITH SHOWERS AND
THUNDERSTORMS EXPECTED. DAY TO DAY TIMING AND PLACEMENT OF STORMS IS
HARD TO PIN DOWN BUT IT LOOKS LIKE A DECENT CHANCE OF A WETTING RAIN
EVEN ACROSS SOME DESERT LOCATIONS. HUMIDITY VALUES WILL STEADILY
INCREASE WITH MINIMUM VALUES BETWEEN 20 AND 30 PERCENT EXPECTED
ACROSS THE DESERTS SATURDAY INTO THE EARLY PART OF NEXT WEEK.
CORRESPONDINGLY...HIGH TEMPERATURES WILL FALL OFF...DROPPING FROM
AROUND SEASONAL NORMALS FRIDAY TO WELL BELOW NORMAL VALUES ON
SUNDAY. SLIGHT WARMING WILL RETURN BY NEXT TUESDAY AS HUMIDITY
VALUES LOWER SOMEWHAT. STRONG WINDS ARE NOT EXPECTED DURING THE FIVE
DAY PERIOD...AND THEY SHOULD TYPICALLY FAVOR SOUTH TO SOUTHWEST
DIRECTIONS DURING THE AFTERNOON AND EVENING HOURS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB/AJ
AVIATION...PERCHA
FIRE WEATHER...LEINS

In the hours before

Special weather statement, Jul 31, 4:50 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
450 PM MST THU JUL 31 2014

AZZ021-010030-
LA PAZ AZ-
450 PM MST THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 530 PM MST

AT 444 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES EAST OF KOFA WILDLIFE REFUGE.  THIS
STORM WAS NEARLY STATIONARY AND LOCATED APPROXIMATELY 8 MILES SOUTH
OF INTERSTATE 10.

LOCALLY DENSE BLOWING DUST IS POSSIBLE...ESPECIALLY WITH STORM
RELATED OUTFLOW WINDS. BRIEF HEAVY RAINFALL AND WINDS UP TO 50 MPH
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LA PAZ COUNTY...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3360 11390 3365 11371 3343 11363 3339 11380
TIME...MOT...LOC 2348Z 156DEG 1KT 3346 11374

NOLTE
Special weather statement, Jul 31, 6:38 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
638 PM MST THU JUL 31 2014

AZZ021-010230-
LA PAZ AZ-
638 PM MST THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 730 PM MST

AT 634 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR VICKSBURG JUNCTION...MOVING NORTHEAST AT 5
MPH. ADDITIONAL THUNDERSTORM ACTIVITY REMAINS SITUATED JUST SOUTH OF
THE INTERSTATE 10 CORRIDOR NORTH-NORTHEASTWARD TOWARDS THE STATE
ROUTE 72 AND U.S. HIGHWAY 60 JUNCTION.

LOCALLY DENSE BLOWING DUST IS POSSIBLE LEADING TO REDUCED
VISIBILITIES...ESPECIALLY WITH RESPECT TO STORM OUTFLOW WINDS. 40 TO
50 MPH WINDS ARE POSSIBLE WITH THE STRONGEST STORMS. BRIEF HEAVY
RAINFALL IS ALSO POSSIBLE...LEADING TO PONDING OF WATER ON AREA
ROADWAYS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VICKSBURG JUNCTION...
VICKSBURG...HARCUVAR...SALOME AND WENDEN.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3393 11376 3386 11349 3356 11364 3361 11388
TIME...MOT...LOC 0136Z 208DEG 4KT 3369 11373

NOLTE
Special weather statement, Jul 31, 7:43 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
743 PM MST THU JUL 31 2014

AZZ023-024-028-010330-
PINAL AZ-MARICOPA AZ-
743 PM MST THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 830 PM MST

AT 738 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG OUTFLOW BOUNDARY MOVING SOUTH THROUGH THE EASTERN PORTIONS OF
THE PHOENIX METROPOLITAN AREA. RADAR VELOCITIES AND SURFACE
OBSERVATIONS ACROSS THE AREA HAVE REPORTING 25 TO 35 MPH WINDS WITH
THIS BOUNDARY. RADAR VELOCITIES ALSO INDICATE SOME ISOLATED POCKETS
OF 45 TO 50 MPH WINDS POSSIBLE THAT COULD REACH THE SURFACE AS IT
PASSES THROUGH THE AREA.

LOCALLY DENSE BLOWING DUST IS POSSIBLE...REDUCING VISIBILITIES.

LOCATIONS IMPACTED INCLUDE...
   EAST MESA...
   MESA FALCON FIELD...
   MESA AND MESA RIVERVIEW MALL...
   SUPERSTITION SPRINGS MALL...AUGUSTA RANCH AND DOWNTOWN MESA...
   FREESTONE PARK...
   GILBERT AND GILBERT CITY HALL...
   PHOENIX MESA GATEWAY AIRPORT...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3326 11151 3326 11190 3365 11185 3364 11155
TIME...MOT...LOC 0240Z 015DEG 14KT 3345 11170

NOLTE
Special weather statement, Jul 31, 8:13 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
813 PM MST THU JUL 31 2014

AZZ022-023-027-010415-
MARICOPA AZ-
813 PM MST THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 915 PM MST

AT 807 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WICKENBURG TO
GOODYEAR...AND MOVING SOUTHWEST AT 15 MPH.

LOCALLY DENSE BLOWING DUST IS POSSIBLE ALONG WITH HEAVY
RAINFALL...BOTH RAPIDLY REDUCING VISIBILITIES AND CREATING HAZARDOUS
TRAVEL CONDITIONS. GUSTS OF 45 TO 50 MPH ARE POSSIBLE WITH THE
STRONGER STORMS WITHIN THIS LINE.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BUCKEYE...WHITE
TANK MOUNTAIN PARK...PERRYVILLE...LIBERTY AND PALO VERDE...THE
U.S. HIGHWAY 60 CORRIDOR HEADING INTO WICKENBURG FROM PHOENIX...
PORTIONS OF INTERSTATE 10 FROM GOODYEAR WESTWARD TO BUCKEYE...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3400 11274 3399 11268 3398 11265 3342 11229
      3329 11267 3391 11312 3401 11284 3401 11274
TIME...MOT...LOC 0311Z 066DEG 13KT 3394 11275 3346 11244

NOLTE

The radar

The Phoenix radar (KIWA), 85 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 31, 8:45 PM MST
Where
Maricopa County, 3.5 mi N of Valencia
Measured
70 kt (81 mph) estimated gust
Injuries
5 direct, 0 indirect
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
33.430, -112.570

Strong thunderstorms developed across portions of the greater Phoenix area, including the town of Buckeye, during the evening hours on July 31st. Due to hot and dry atmospheric conditions, the storms were able to generate strong and damaging microburst winds estimated to be in excess of 70 mph. According to the Buckeye Police and Fire Department, damaging microburst winds overturned 10 RV trailers at 1500 South Apache Road in Buckeye. Local media reported that there were some injuries involved.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527146.